Nebraska, 2009High Wind in Nebraska, May 13, 2009
May 13, 2009 · NWS CYS · 1 event in 1 county or zone
A strong pressure gradient produced a brief period of strong winds over parts of the Nebraska panhandle, with particularly strong wind gusts around Kimball, Nebraska.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient produced a brief period of strong winds over parts of the Nebraska panhandle, with particularly strong wind gusts around Kimball, Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 13, 8:20 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, May 13, 8:20 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
920 AM MDT WED MAY 13 2009
.DISCUSSION...WINDS HAVE INCREASED IN MOST PLACES AS OF 1430Z.
SOME PLACES ALONG AND WEST OF THE LARAMIE RANGE HAVE BEEN APPROACHING
HIGH WIND CRITERIA LEVELS AND WILL MONITOR CLOSELY THE REST OF THE
DAY. GUSTS OVER 50 MPH HAVE BEEN REPORTED AT KARL...KBRX AND JUST
BELOW THOSE LEVELS AT KLAR AND KCYS. IN THE PANHANDLE THE WINDS AT
THIS TIME WERE STILL BELOW WIND ADVISORY CRITERIA BUT STILL EXPECT
WINDS IN THAT PART OF THE CWA TO INCREASE TO ADVISORY LEVELS BY 17Z.
FORECAST LOOKS TO BE ON TRACK AT THIS TIME AND MADE ONLY MINOR
CHANGES IN THE FIRST PERIOD IN A RECENT FORECAST UPDATE.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 316 AM MDT WED MAY 13 2009/...
SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
GUSTY NORTHWEST WINDS WILL BE PRESENT ACROSS SOUTHEAST WYOMING AND
THE NEBRASKA PANHANDLE TODAY ALONG WITH AFTERNOON TEMPERATURES 15
TO 20 DEGREES COOLER THAN THOSE OBSERVED TUESDAY. WINDS STILL
APPEAR LIKELY TO EXCEED WIND ADVISORY CRITERIA IN THE NEBRASKA
PANHANDLE SO WILL KEEP THE ADVISORY IN PLACE THERE TODAY. SURFACE
HIGH PRESSURE AND APPROACH OF A MID AND UPPER LEVEL RIDGE WILL
KEEP CONDITIONS DRY TODAY AND TONIGHT...EVEN WITH UPSLOPE LOW LEVEL
FLOW DEVELOPING OVERNIGHT. THE UPSLOPE SOUTHERLY FLOW EARLY
THURSDAY WILL BEGIN TO ADVECT INCREASED MOISTURE INTO THE
PANHANDLE. BY THURSDAY AFTERNOON AND EVENING...ANOTHER DRY LINE
WILL HAVE FORMED ACROSS THE EASTERN PORTION OF THE AREA.
TEMPERATURES WILL BE LIMITED TO NEAR NORMAL AT THE SURFACE AND
SLIGHTLY WARMER TEMPERATURES ALOFT WILL LIMIT INSTABILITY.
THEREFORE WILL JUST INCREASE CLOUD COVER...BUT KEEP THE FORECAST
DRY EXCEPT FOR A SLIGHT CHANCE FOR SHOWERS IN THE MOUNTAIN AREAS
THURSDAY NIGHT.
LONG TERM...FRIDAY THROUGH TUESDAY...
A SHORT WAVE WILL MOVE ACROSS THE CWA ON FRI...WITH THE MAIN
ENERGY STAYING TO THE NORTH OF THE CWA. HOWEVER...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF THE LARAMIE RANGE
DUE TO MID LEVEL MOISTURE...INSTABILITY AND THE SHORTWAVE AXIS
ACTING AS THE TRIGGER. DRY CONDITIONS WILL THEN PREVAIL FROM SAT
THROUGH TUES. ON SAT AND SUN...NW FLOW WILL BE ALOFT OVER THE AREA
WITH DOWNSLOPE WINDS AT THE SURFACE AS AN UPPER RIDGE BUILDS ALONG
THE WEST COAST AND MOVES INLAND. ON MON...THE UPPER RIDGE AXIS
WILL MOVE ACROSS THE CWA. THE FLOW ALOFT WILL BECOME SW ON TUES AS
THE UPPER RIDGE MOVES EAST AND AN UPPER LOW MOVES INTO THE PAC NW.
HIGH TEMPERATURES WILL BE FROM 3 TO 5 DEGREES ABOVE NORMAL ON FRI
AND SAT...THEN 8 TO 12 DEGREES ABOVE NORMAL FOR SUN THROUGH TUES.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT...WITH STRONG AND
GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS THE CWA FOR THE REST
OF TODAY. MOUNTAIN WAVE ACTIVITY IS LIKELY THROUGH THE AFTERNOON
TO THE LEE OF THE SNOWY RANGE AND THE HIGHER PEAKS OF THE LARAMIE
RANGE.
&&
.FIRE WEATHER...
GUSTY NORTHWEST WINDS CAN BE EXPECTED ACROSS THE DISTRICT TODAY
BEHIND A COLD FRONT WHICH MOVED THROUGH THE AREA LAST NIGHT. DRY
CONDITIONS WILL BE PRESENT BEHIND THE FRONT...BUT THE COOLER THAN
NORMAL AFTERNOON TEMPERATURES WILL KEEP RELATIVE HUMIDITIES ABOVE
CRITICAL LEVELS. POOR RELATIVE HUMIDITY RECOVERIES WILL OCCUR ACROSS
MOST OF SOUTHEAST WYOMING TONIGHT...WITH SLIGHTLY BETTER RECOVERIES
EXPECTED IN THE NEBRASKA PANHANDLE WHERE SOUTHERLY WINDS WILL
DEVELOP. WIND GUSTS WILL BE BETWEEN 40 AND 55 MPH FOR THE REST OF
THE DAY OVER THE CWA. WINDS WILL DECREASE IN INTENSITY BY AROUND
800 PM MDT FOR AREAS FROM ALBANY COUNTY INTO THE NEBRASKA PANHANDLE.
AREAS OF CARBON COUNTY WILL SEE WINDS DECREASE EARLIER...IN THE LATE
AFTERNOON...DUE TO THE DECREASING SURFACE PRESSURE GRADIENT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR NEZ001-NEZ002-NEZ003-
NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
&&
WEILANDHazardous weather outlook, May 13, 8:42 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
942 AM MDT WED MAY 13 2009
WYZ059>070-141115-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
942 AM MDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NORTHWEST WINDS WILL GUST AS HIGH AS 55 MPH THROUGH THE AFTERNOON
ACROSS MUCH OF SOUTHEAST WYOMING. THE STRONG WINDS WILL CREATE
HAZARDOUS TRAVEL CONDITIONS FOR THOSE WITH LIGHTWEIGHT OR HIGH
PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-141115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
942 AM MDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THE AREA FOR THE REST OF TODAY.
NORTHWEST WINDS WILL BE SUSTAINED AT 25 TO 35 MPH WITH GUSTS TO 50 MPH.
THE STRONG WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS FOR THOSE WITH
LIGHTWEIGHT OR HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Special weather statement, May 13, 6:46 AM MST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
746 AM MDT WED MAY 13 2009
WYZ059>070-132300-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...RAWLINS...
HANNA...MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
746 AM MDT WED MAY 13 2009
...STRONG WINDS WILL OCCUR OVER MUCH OF SOUTHEAST WYOMING THROUGH
SUNSET...
WEST WINDS WILL GUST TO BETWEEN 45 AND 55 MPH AT TIMES IN MANY
LOCATIONS IN SOUTHEAST WYOMING BY MID MORNING. THE STRONG WINDS
WILL DIMINISH AROUND SUNSET. AT 730 AM...WIND SPEEDS WERE
GUSTING BETWEEN 40 AND 50 MPH IN SOME PLACES ALONG AND WEST OF
THE LARAMIE RANGE. THE STRONGEST GUST AT THAT TIME WAS 54 MPH
AT THE BORDEAUX EXIT ON INTERSTATE 25...BETWEEN CHUGWATER AND
WHEATLAND.
THE STRONG WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS MAINLY
FOR THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES IN SOUTHEAST
WYOMING THROUGH THE EARLY EVENING.
WEILAND
Local storm report, May 13, 9:31 AM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1031 AM MDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM NON-TSTM WND GST 6 SE HARRISBURG 41.49N 103.66W
05/13/2009 M61 MPH BANNER NE DEPT OF HIGHWAYS
&&
HUTCHEONHigh Wind, Kimball
- When
- May 13, 12:10 PM MST
- Where
- Kimball forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Injuries
- 0 direct, 1 indirect
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Wind gust recorded at the Kimball airport. One semi-truck was blown over just north of Kimball.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 13, 20093 deaths · 6 injured · $5.1 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Oklahoma, May 13 to 14, 20097 injured · $50 million · EF2 · 76 events
- Tornadoes and Flash Flooding in Illinois, May 13 to 14, 2009$873,000 · EF1 · 61 events
- Damaging Winds in Indiana, May 13 to 14, 2009$5.0 million · 55 kt wind · 4 events
- Flash Flooding and Lightning Strike in Alabama, May 13, 2009$2.0 million · 3 events
- Flash Flooding and Hail in Missouri, May 13, 20091 injured · $130,000 · 1.25 in hail · 37 events
- Tornado and Flash Flood in Kansas, May 13, 2009$100,000 · EF1 · 10 events
- Flash Flooding and Flooding in Indiana, May 13 to 14, 2009$78,000 · 61 kt wind · 37 events
- Flooding in Indiana, May 13 to 29, 2009$113,000 · 27 events
- Flash Flood and Hail in Illinois, May 13 to 14, 2009$202,000 · 65 kt wind · 14 events
- Damaging Wind in Wisconsin, May 13, 2009$165,000 · 78 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, May 13 to 14, 2009$20,000 · 1 in hail · 43 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162114.